(2005; 17 pages)
Sildenafil, Tadalafil, Vardenafil - Labels updated with NAION information
USA. The FDA has notified health-care professionals of updated labelling for tadalafil (Cialis), vardenafil (Levitra) and sildenafil (Viagra) to reflect a small number of postmarketing reports of sudden vision loss, attributed to a NAION (non arteritic ischaemic optic neuropathy), a condition where blood flow is blocked to the optic nerve. All three preparations are indicated in the treatment of erectile dysfunction in men. The FDA advises patients to stop taking these medicines, and call a doctor or health-care provider right away if they experience sudden or decreased vision loss in one or both eyes. Patients taking or considering taking these products should inform their health-care professionals if they have ever had severe loss of vision, which might reflect a prior episode of NAION. Such patients are at an increased risk of developing NAION again. At this time, it is not possible to determine whether these oral medicines for erectile dysfunction were the cause of the loss of eyesight or whether the problem is related to other factors such as high blood pressure or diabetes, or to a combination of these problems.
FDA Statement. United States Food and Drug Administration, 8 July 2005 (http://www.fda.gov).